Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Los Angeles, CA

December 16, 2014Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 16, 2014, 4:53 PM PST for Los Angeles County, California. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2014, 4:53 PM PST (00:53 UTC)
Expired
Dec 16, 2014, 6:45 PM PST
In force
112 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 61 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 6:00 PM PSTHEAVY RAIN 2.341 E Torrance, CARAINFALL IN LESS THAN 2.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WGUS56 KLOX 170053
FFWLOX
CAC037-170245-
/O.NEW.KLOX.FF.W.0022.141217T0053Z-141217T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
453 PM PST TUE DEC 16 2014

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 645 PM PST

* AT 442 PM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING WITH DANGEROUS ROADWAY FLOODING FROM STORMS OVER THE
  WARNED AREA. ESTIMATED RAINFALL RATES HAVE BEEN UP TO 2 INCHES PER
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE
  AND WEST CARSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835

$$

SIRARD
3 follow-up statements
818 
WGUS76 KLOX 170121
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
521 PM PST TUE DEC 16 2014

CAC037-170245-
/O.CON.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
521 PM PST TUE DEC 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PST FOR SOUTH
CENTRAL LOS ANGELES COUNTY INCLUDING THE CITIES OF TORRANCE AND WEST 
CARSON...

AT 510 PM PST...DOPPLER WEATHER RADAR INDICATED A STRONG AND NEARLY
STATIONARY STORM CONTINUING ACROSS TORRANCE AND WEST CARSON IN LOS
ANGELES COUNTY. DOPPLER RADAR HAS ESTIMATED RAINFALL RATES IN EXCESS
OF 2 INCHES PER HOUR WITH THIS STORM. LOCAL LAW ENFORCEMENT REPORTED
DANGEROUS ROADWAY FLOODING OCCURRING IN TORRANCE AT 445 PM. MAJOR 
ROADWAYS LIKELY IMPACTED BY SIGNIFICANT ROADWAY FLOODING INCLUDE DEL 
AMO BOULEVARD TO SEPULVEDA BOULEVARD...EAST OF HAWTHORNE BOULEVARD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE
AND WEST CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835

$$

GOMBERG/SIRARD
266 
WGUS76 KLOX 170201
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
601 PM PST TUE DEC 16 2014

CAC037-170245-
/O.CON.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
601 PM PST TUE DEC 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PST FOR SOUTH
CENTRAL LOS ANGELES COUNTY...

AT 550 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORMS WITH VERY HEAVY RAIN THAT WERE OVER TORRANCE HAVE WEAKENED 
AND DRIFTED NORTHWEST TOWARD HAWTHORNE. SIGNIFICANT FLOODING WAS 
REPORTED IN MANY AREAS INCLUDING AROUND TORRANCE BOULEVARD AND 
WESTERN AVENUE. ALTHOUGH THE RAIN HAS LET UP...RUNOFF WILL LIKELY 
CONTINUE TO IMPACT ROADWAYS WITH SIGNIFICANT FLOODING IN TORRANCE 
MAINLY FOR AREAS EAST OF HAWTHORNE BOULEVARD BETWEEN DEL AMO 
BOULEVARD AND SEPULVEDA BOULEVARD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TORRANCE AND 
WEST CARSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835

$$

SIRARD
916 
WGUS76 KLOX 170242
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
642 PM PST TUE DEC 16 2014

CAC037-170251-
/O.EXP.KLOX.FF.W.0022.000000T0000Z-141217T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
642 PM PST TUE DEC 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM PST FOR SOUTH
CENTRAL LOS ANGELES COUNTY...

SHOWERS WERE STILL IN THE AREA BUT RAINFALL HAS DIMINISHED 
CONSIDERABLY. AS A RESULT...THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE AT 645 PM PST.

LAT...LON 3390 11835 3391 11822 3379 11822 3379 11835

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 4:00 PM PST, 53 minutes earlier.

Area forecast discussion, Dec 16, 4:00 PM PST, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 PM PST TUE DEC 16 2014

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

ANOTHER SYSTEM WILL MOVE THROUGH THE AREA TONIGHT INTO WEDNESDAY
BRINGING RAIN AND MOUNTAIN SNOW. TEMPERATURES WILL REMAIN BELOW
NORMAL DURING THE WEEK. DRY WEATHER EXPECTED AFTER THURSDAY WITH A
WARMING TREND STARTING SUNDAY.

&&

.SHORT TERM (TODAY-FRI)...MOIST AND SLIGHTLY UNSTABLE AIR MASS STILL
GENERATING A FEW SHOWERS ACROSS THE AREA THIS AFTERNOON, THOUGH NO
LIGHTNING EXCEPT FOR A FEW STRIKES JUST WEST OF PALOS VERDES EARLIER
TODAY. THE NEXT SYSTEM IS APPROACHING FROM THE WEST AND COULD
RE-INTRODUCE SOME CONVECTION TO AREAS NORTH OF PT CONCEPTION LATER
THIS EVENING OR OVERNIGHT. THE 18Z NAM HAS SCALED BACK ON THE
INTENSITY OF THIS NEXT SYSTEM, MATCHING BASICALLY WHAT ALL THE OTHER
MODELS WERE SHOWING AT 12Z WHICH WAS STILL A SLIGHTLY STRONGER
SYSTEM THAN LAST NIGHT BUT NOT BY MUCH. THERE ARE STILL SOME REASONS
TO SUPPORT THE HIGHER AMOUNTS THOUGH. SATELLITE ESTIMATED WINDS
CONFIRM MODELS INITIALIZATION OF AROUND 120KT JET MAX DIVING DOWN
THE BACK SIDE OF THE UPPER LOW CENTER ABEAM OF THE CA/OR BORDER.
HOWEVER, MODELS WEAKEN THIS QUITE A BIT OVERNIGHT AND MAY BE PART OF
THE REASON WHY QPF NUMBERS ARE A BIT LOWER THAN THEY WERE
PREVIOUSLY. ALSO, PWAT VALUES NOT REALLY THAT IMPRESSIVE EITHER,
GENERALLY .75-.90". SO CONFIDENCE NOT THAT HIGH ON AMOUNTS AND WILL
TRIM BACK A BIT TO BE IN LINE WITH LATEST MODELS. RAINFALL RATES
SHOULD REMAIN BELOW A QUARTER INCH PER HOUR WITH THE FRONT, THOUGH
IF CONVECTION DOES DEVELOP THERE COULD BE SOME BRIEF HEAVIER
DOWNPOURS. PROBABLY STILL NOT ENOUGH TO POSE A THREAT TO BURN AREAS
BUT INTERESTS THERE SHOULD STILL KEEP A CLOSE EYE ON THE STORM
TONIGHT AND WED.

SNOW LEVELS WILL BE AROUND 6000 FEET TONIGHT AND DOWN TO 5000-5500
WED. EVEN WITH THE LIGHTER PRECIP AMOUNTS THAT STILL PUTS US INTO
THE LOWER END OF WINTER WEATHER ADVISORY CRITERIA FOR LA/VENTURA
MTNS. NO IMPACTS ON THE GRAPEVINE EXPECTED THOUGH.

PRETTY GOOD SUBSIDENCE BEHIND THE FRONT SHOULD LEAD TO RAPIDLY
DIMINISHING PRECIP COVERAGE WITH MOST OF THE LINGERING AFTERNOON
SHOWERS MAINLY OVER THE MTNS.

DRY WEATHER AND A LITTLE WARMER MOST AREAS THU/FRI. A COUPLE OF DYING
COLD FRONTS WILL BRING INCREASING CLOUDS TO THE CENTRAL COAST THU
THRU FRI BUT LIKELY NO RAIN EXCEPT POSSIBLY THE NW TIP OF SLO COUNTY.

.LONG TERM (SAT-TUE)...THE REMNANTS OF THE FRI FRONT WILL EXIT THE
AREA SAT MORNING LEAVING CLEARING SKIES GOING INTO SUNDAY ALONG WITH
WARMER TEMPS. WARMING TREND TO CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK AS A BIG HIGH PRESSURE RIDGE DEVELOPS ALONG WITH WEAK OFFSHORE
FLOW. COULD HAVE HIGHS NEAR 80 BY TUE AND WED.

&&

.AVIATION...16/2350Z.

AT 2350Z AT KLAX...THERE WAS NO INVERSION.

SOME LINGERING MOISTURE AND INSTABILITY WILL CONTINUE TO BRING
SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO LOS ANGELES
COUNTY THROUGH THIS EVENING. THE NEXT FRONT WILL BRING STEADY
RAIN TO THE CENTRAL COAST THIS EVENING...SPREADING INTO VENTURA
AND LOS ANGELES COUNTIES AFTER MIDNIGHT. MVFR CIGS WILL GENERALLY
BE ASSOCIATED WITH THE FRONT...ALONG WITH A 20 PERCENT CHANCE OF
TSTMS. BRIEF IFR CONDITIONS POSSIBLE WITH FRONT.

KLAX...ENE WND COMPONENT UP TO 9KTS WITH VCSH ASSOCIATED SURFACE LOW
OFF THE COAST OF PALOS VERDES PENINSULA. SCATTERED SHOWERS WILL CONTINUE
TO AFFECT THE AREA THROUGH THIS EVENING WITH A 20 PERCENT CHANCE OF
THUNDERSTORMS. SHOWER ACTIVTY SHOULD BE ON THE DOWNWARD TREND AFTER
03Z...THEN PICK UP AGAIN AFTER 12Z.

KBUR...SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA THROUGH
THIS EVENING WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. SHOWER ACTIVITY
SHOULD BE ON THE DOWNWARD TREND AFTER 03Z...THEN PICK UP AGAIN AFTER
12Z.

&&

.MARINE...16/900 AM.

INSTEAD OF VACILLATING BETWEEN A SMALL CRAFT ADVISORY FOR WINDS AND
ONE FOR SEAS...DECIDED TO SIMPLY PUT UP A SMALL CRAFT ADVISORY WITH
THE KNOWLEDGE THAT WINDS AND SEAS WILL BE A FACTOR LATER TODAY
THROUGH WEDNESDAY EVENING. ANOTHER SWELL MOVES INTO THE COASTAL
WATERS ON SATURDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW
AVIATION/MARINE...GOMBERG/SWEET
SYNOPSIS...JLD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 16, 6:00 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 16 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

ONE STORM WILL LEAVE THE AREA THIS MORNING AND ANOTHER STORM SYSTEM
WILL IMPACT SOUTHWEST CALIFORNIA LATE THIS AFTERNOON AND TONIGHT.
THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH RISK
FOR DANGEROUS RIP CURRENTS. SNOW LEVELS WILL LOWER TO 5000 FEET LATE
TONIGHT.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY

SHOWER ACTIVITY WILL CONTINUE INTO WEDNESDAY MORNING WITH SNOW
LEVELS NEAR 5000 FEET. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH
RISK FOR DANGEROUS RIP CURRENTS THROUGH WEDNESDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* MARINE WEATHER MESSAGE.....SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:39 PM PSTAreal Flood AdvisoryLOXLos Angeles111 min
Dec 16, 11:04 PM PSTSpecial Marine WarningLOX86 min
Dec 16, 11:07 PM PSTFlash Flood WatchLOXLos Angeles6 hr
Dec 16, 11:19 PM PSTAreal Flood AdvisoryLOXSanta Barbara116 min
Dec 17, 12:30 AM PSTFlash Flood WarningLOXVentura3 hr
Dec 17, 12:41 AM PSTAreal Flood AdvisoryLOXLos Angeles4 hr
Dec 17, 1:03 AM PSTSpecial Marine WarningLOX117 min
Dec 17, 1:27 AM PSTAreal Flood AdvisoryLOX3 hr
Dec 17, 3:10 AM PSTSpecial Marine WarningLOX50 min
Dec 17, 4:10 AM PSTFlash Flood WarningLOXLos Angeles110 min
Dec 17, 9:11 AM PSTSmall Craft AdvisoryLOX11 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.